Texas, 2018

Damaging Wind in Texas, July 15, 2018

July 15, 2018 · NWS AMA · 1 event in 1 county or zone

An outflow boundary generated from convection to the east raced west across portions of the southern TX Panhandle in a high CAPE/low shear environment. Core collapse of storm in-conjunction with outflow boundary produced a severe wind gust in Armstrong County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An outflow boundary generated from convection to the east raced west across portions of the southern TX Panhandle in a high CAPE/low shear environment. Core collapse of storm in-conjunction with outflow boundary produced a severe wind gust in Armstrong County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 15, 2:30 PM CST, 13 minutes earlier.

Area forecast discussion, Jul 15, 2:30 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
330 PM CDT Sun Jul 15 2018

.DISCUSSION...

.Short Term (This Afternoon and Tonight)...

Mid-Upr level trough axis has drifted west through the day and this
has helped improve moisture profiles and seems to have lifted the
lid a bit as we are seeing much more convective development than
this time yesterday. Much of the area is include in SCT POP cats for
the remainder of the aftn into evening with highest coverage
expected along SW to NE diagonal through middle of CWA and across
the OK Panhandle. The HRRR and TTU WRF seem to have good handle on
this now, but CAMs have been struggling to say the least. ML cape
of 1000-2000 J/kg and SB cape of 2000-3000 J/kg and weak shear
supports strong pulse storms. Very isolated severe wind gusts
cause by microburst are possible given 1200-1600 J/kg downdraft
capes noted in SPC meso analysis. That said, lighting and
torrential downpours and localized flooding are likely the main
threat with these slow movers. Expect lingering elevated storms
beyond midnight as we have seen the last several days perhaps
focused on central counties. In fact this is the first time CAMs
(HRRR in this case) seem to even be trying to forecast these. Will
maintain POP through the night as a result. NBM has been doing
well on lows and looks good.

MJG

.Long Term (Monday through Saturday)...

Continued chances for convection will prevail across the
Panhandles through Monday and Monday night. The forecast area will
remain between one upper high over the Great Basin region and Four
Corners region and the other upper high over the northwest Gulf
states. The upper high over the northwest Gulf states expected to
build back to the west and north across the Panhandles Tuesday.
Convection chances Tuesday afternoon and Tuesday night should be
confined mainly to the far northern portions of the forecast area,
however confidence low. The upper high will build over the
Panhandles mid to late week which will result in hot and dry
conditions Wednesday through Friday and possibly into the upcoming
weekend. A Heat Advisory may be likely over mainly the southern
portions of the Texas Panhandles, especially the Palo Duro Canyon,
Wednesday through Friday as max temps forecast to reach 105 to
108 degrees. A weak shortwave may possibly affect the far northern
Panhandles Friday night which could result in isolated convection,
but again, confidence low. Otherwise, the hot and dry conditions
will prevail the end of the week through the upcoming weekend.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  92  69  95  69 /  20  20  20  10   5
Beaver OK                  69  95  71  97  71 /  30  40  30  20  20
Boise City OK              65  91  66  94  66 /  20  40  40  20  20
Borger TX                  71  93  72  98  73 /  30  30  30  10   5
Boys Ranch TX              68  92  70  97  70 /  20  30  30   5   5
Canyon TX                  66  91  68  96  69 /  20  20  20   5   5
Clarendon TX               69  94  71  97  71 /  20  20  20   5   5
Dalhart TX                 63  91  66  95  66 /  20  40  40  10  10
Guymon OK                  67  94  69  97  69 /  20  40  30  20  20
Hereford TX                66  90  67  95  68 /  20  20  20   5   5
Lipscomb TX                71  95  71  97  72 /  30  40  30  20  10
Pampa TX                   69  93  70  95  70 /  30  30  30  10   5
Shamrock TX                71  96  72  99  72 /  20  20  20  10   5
Wellington TX              71  97  73 100  73 /  20  20  20   5   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

88/11
Hazardous weather outlook, Jul 15, 2:04 PM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
304 PM CDT Sun Jul 15 2018

OKZ001>003-TXZ001>020-317-161100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
304 PM CDT Sun Jul 15 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across the Texas and Oklahoma Panhandles
through tonight. Some of the storms may become strong with wind
gusts to around 55 miles an hour. Heavy rain may cause localized
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across the Panhandles Monday
afternoon and Monday night and then across mainly the northern
portions of the Panhandles Tuesday afternoon and Tuesday night and
then again Friday night. Strong gusty winds and heavy rain which
could lead to flooding will be the main hazards.

A Heat Advisory will be possible Wednesday through Friday as high
temperatures approach 105 to 108 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Schneider

In the hours before

Special weather statement, Jul 15, 2:32 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
332 PM CDT SUN JUL 15 2018

TXZ018-152130-
Armstrong TX-
332 PM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG COUNTY UNTIL 430 PM
CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Claude, moving north at 5 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Claude, Washburn, Wayside and Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3518 10162 3518 10159 3512 10112 3475 10112
      3475 10162
TIME...MOT...LOC 2032Z 199DEG 6KT 3496 10147

Guerrero

The radar

The Amarillo radar (KAMA), 34 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Armstrong

When
July 15, 2:43 PM CST
Where
Armstrong County, 12.15 mi SW of Claude
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
34.980, -101.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773879.